Aa
A
A
Close
Avatar_universal
Atrial Fib - Dizziness/Tinnitus/Edema/Ill Feeling
I was diagnosed with AF 9 months ago. Went on Warfarin and then had a failed cardioversion. Went on Amiodarione and had a 2nd failed cardioversion. Was taken off the Warfarin and Amiodarone and told my AF is permanent and ablation unlikely to work either. Half the time I feel kind of OK ... then I get a few 'bad days' when I feel so dizzy and faint with mild tinnitus in both ears and edema in both feet/ankles. I just lie on bed most of the time until it passes. The cycle repeats every week or two with no clear pattern or obvious trigger.  I am 59. obese, ex-smoker and ex-drinker but now eat lots of oily fish salad and fruit. I have had folic acid deficiency and vitamin D deficiency recently that I took supplements for. Don't understand why with my diet as it is. Both my doctor and the hospital cardiologist say my symptoms don't sound entirely due to AF but haven't come up with a solution. My hearing seems fine both sides. I do suffer with chronic hydradenitis suppurativa and have had a large cyst present in groin for many months now. Please help!
Cancel
6 Answers
Page 1 of 1
612551_tn?1450025775
The good news is your description of your diet means that should not make things worse, maybe even make them better.  Getting you weight closer to recommended level would also help... you're on your way with the diet, assuming it isn't followed with high calorie snacks.

From what you say, I conclude you are no longer on any medications for your AFib, I'd think Warfarin, or at least an aspirin would be called for.  

As you symptoms are debilitating, as I understand you post, I'd think an ablation is worth a try.  Here I assume a chance of success greater than 50%.  Your doctor may set the limit much higher, say 70%, which may be typical of most patients undergoing ablation.

I am in permanent AFib and have been for about 4 years.  My doctors too say ablation not worth the risk, but I do not have debilitating symptoms. I take medications for control my (ventricle) heart rate and to protect against clots (warfarin).  Other than the medicine side effects and the effects of old age I feel pretty good most of the time.
Comment
Cancel
612551_tn?1450025775
Comment
Comment
Submit Comment
996946_tn?1449411700
I can't understand if you are in permanent a-fib why your Dr would take you off the blood-thinner. I don't know what hydradentis suppurativa is.  Are you on any thyroid med?  Like Jerry said, you may be a good candidate for an ablation. If your Dr disagrees, what does he suggest...a pacemaker?
Comment
Cancel
996946_tn?1449411700
Comment
Comment
Submit Comment
Avatar_universal
Before the A-Fib I had many yearsd of blood pressure control by standard drugs (Atenolol, Nifedipine, Losartan Potassium and Aspirin, plus Simvastatin though my cholesterol is usually low). They put me back on Aspirin when the Warfarin was discontinued. Cardio doc suggested the chances of ablation working are less than 50% and doesn't jusify the risks - I think they're basing that on the fact I have enlarged atria and also the weight issue. The UK National Health Service is a law unto itself. I can not afford to go private so I am stuck with their decisions and advice, such as it is.

I've been a classic yo-yo dieter most of my adult life and now I no longer drink alcohol it will probably go down and stay down. Trouble is, if I drop the calories too much I end to faint presumably because the nutrients aren't getting pumped around as efficiently as normal. I drink litres of low sugar fruit cordials as I seem to be deydrated all the time.
Hydradenitis is an incurable condition where you get abscesses forming anywhere there are apocrine glands. It is very unpleasant and very painful at times. On this occasion a large abscess left behind a hard lump which the doc tells me is a cyst. I had ultrasound scan of waterworks area and they say all OK apart from cyst needs surgically removing. It has been around about the same length of time as the AF and the 'bad day' symptoms so I had wondered if any connection - probably not.
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
612551_tn?1450025775
I also have an enlarged left atrium, cause or at least contributor to AFib.  While the echocardiograms are not particularly accurate (in my mind), my left atrium is 5.5 (cm I suppose, don't know what the units are - but I think it can't be inches).  The healthy range is shown as 1.5 to 4.0.  

In the USA us old folks are on Medicare, and many have secondary private insurance.  Both will pay (about 80% after a big mandatory Medicare discount), but my doctors say my odds are not worth the risk, and as I've said my symptoms are mostly tolerable.  My doctor also refers to a long-term study made in the US a few years back that shows the life-expectancy of AFib suffers (permanent AFib I think) is not improved through achieving normal sinus rhythm.  Thus, if the symptoms are tolerable they just treat Heart Rate (keep it below 100 at rest) and clot/stroke mitigation.  Here it is easy to go to another doctor, and I bet I can find one that will do an ablation, but I have not tried.  

Speaking of the impact of government involvement in the provision of health care, the Medicare allowed rates in the USA are substantially below the "list price", and below what most Private insurance plans negotiate.  That makes us Medicare covered patients less financially attractive.  If the government keeps lowering what it will pay..... ouch.
Comment
Cancel
612551_tn?1450025775
Comment
Comment
Submit Comment
Avatar_universal
Quick update: the UK health system sure isn't fast. I'm finally getting my troublesome cyst dealt with in September. That will involve a local anaesthetic and biting on a towel since they won't chance it with a general due to my weight and heart issue. After that's healed a bit, I go back on Warfarin for a few weeks and then they are going to do an internal cardioversion. That uses catheters fed up an artery into the heart and much lower electrical power than the external version. The cardio says it's likely to work but I may revert back to AF within days or weeks. Some 40% make it through the first year apparently. It doesn't involve a general and I'm definitely up for it. Fingers crossed!
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
996946_tn?1449411700
Well, good luck to you and please keep us posted on your progress. Never heard of an Internal Cardioversion before.  My fingers are crossed for you as well.
Comment
Cancel
996946_tn?1449411700
Comment
Comment
Submit Comment
Your Answer
Avatar_universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Atrial Fib - Dizziness/Tinnitus/Edema/Ill Feeling
Submit Answer
A
A
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
Michelle3811
Chicago, IL
612551_tn?1450025775
Blank
Jerry_NJ
NJ
995271_tn?1408549100
Blank
itdood
PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
1423357_tn?1414258965
Blank
tom_h
Central, MA
Avatar_f_tn
Blank
CFS56
Recent Activity
637910_tn?1454710180
Blank
Skippi is happy Comment
4 hrs ago
Avatar_f_tn
Blank
Billie4563 commented on week 2
Feb 04
16744917_tn?1451270439
Blank
gjjl commented on 2016. A bumpy start....
Feb 04
Heart Rhythm Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488_tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543_tn?1443740527
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
Michelle3811
Chicago, IL
612551_tn?1450025775
Blank
Jerry_NJ
NJ
995271_tn?1408549100
Blank
itdood
PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
1423357_tn?1414258965
Blank
tom_h
Central, MA
Avatar_f_tn
Blank
CFS56